Flood, Tazewell
- When
- February 15, 10:16 PM EST to February 16, 12:06 PM EST
- Where
- Tazewell forecast zone
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Minor flooding occurred on the Clinch River on the 15th through the 16th. 6 feet on the 16th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor flooding occurred on the Clinch River on the 15th through the 16th. At Richlands, the river crested at 11.6 feet on the 16th. About 35 people had to be evacuated from there homes. Many homes sustained flood damage to ground floors.Minor flooding occurred on the North Fork of the Holston River on the 16th. At Saltville, the river crested at 10.47 feet. An additional 25 homes were evacuated with damage again sustained to the lower floors of many homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 15, 9:07 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 907 PM EST SAT FEB 15 2003 CURRENT FORECAST PRETTY MUCH ON TRACK. WILL UPDATE TO REMOVE RAIN WHERE P-TYPE HAS CHANGED. 00Z RNK SOUNDING SHOWS A FZRA SOUNDING WHICH WE ARE GETTING HERE ATTM. GSO SOUNDING ABOVE FREEZING...WITH RAIN. COLD AIR COMING IN A LITTLE SLOWER THAN EXPECTED...BUT STILL SHOULD SEE A CHANGEOVER TO SLEET OVERNIGHT...ALTHOUGH LOCATIONS ALONG AND SOUTH OF NC/VA BORDER COULD SEE MORE FZRA INTO LATE TONIGHT. ONE POINT IS THAT MCB STAYS ALONG/WEST OF THE BLUE RIDGE MTNS OVERNIGHT...WITH GREATEST LIFT...SO QPF AMOUNTS SHOULD BE LIGHT WHERE FREEZING RAIN OCCURS. WE HAVE HAD SOME LTGIC REPORTS ACROSS THE NRV/MTN EMPIRE. ALSO...SMALL STREAM FLOODING ONGOING IN TAZEWELL/MERCER. BANKING ON PCPN CHANGING TO FROZEN THERE...SO NO NEED FOR A FLOOD WATCH...BUT MAY HAVE TO EXTEND FLW FOR SMALL STREAMS INTO EARLY MORNING. .RNK... NC...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES NCZ001>006...NCZ018>020. VA...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES WVZ042>045. WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT RAIN WILL CHANGE TO A WINTRY MIX OF SLEET AND FREEZING RAIN OVERNIGHT. SOME SIGNIFICANT ACCUMULATIONS OF SLEET AND ICE ARE LIKELY ESPECIALLY LATE TONIGHT WHEN TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING. PLEASE REFER TO THE WBCWSWRNK PRODUCT FOR ADDITIONAL DETAILS REGARDING THIS DEVELOPING WINTER STORM. .DAYS TWO THROUGH SEVEN... SLEET...POSSIBLY MIXED WITH SNOW WILL CONTINUE SUNDAY AND SUNDAY NIGHT. AS A RESULT...THERE IS THE POTENTIAL FOR UP TO ONE FOOT OF SLEET AND SNOW IN THE HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA...AND IN THE GREENBRIER VALLEY OF WEST VIRGINIA. SLEET TOTALS OF 4 TO 8 INCHES ARE POSSIBLE IN THE NEW RIVER AND ROANOKE VALLEYS (INCLUDING LYNCHBURG)...WITH 3 TO 6 INCHES OF SLEET FOR COUNTIES ALONG THE VIRGINIA-NORTH CAROLINA BORDER. BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO OBTAIN SNOWFALL AND ICE REPORTS.
VAZ011-014-017>020-022>024-032>035-043>047-058-059-WVZ043>045-160045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 546 PM EST SAT FEB 15 2003 ...RAIN CHANGING TO FREEZING RAIN... TEMPERATURES ARE FALLING BELOW FREEZING LATE THIS AFTERNOON...AS COLD AIR SURGES IN FROM THE NORTH. FREEZING RAIN CAN BE EXPECTED FROM THE NEW RIVER VALLEY...AND VIRGINIA FOOTHILLS...NORTH INTO THE GREENBRIER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AS WELL AS LOCATIONS EAST OF THE MOUNTAINS...SUCH AS LYNCHBURG AND APPOMATTOX. THE AREA OF FREEZING RAIN WILL ADVANCE SOUTH TO DANVILLE AS THE EVENING WEARS ON. YOU CAN EXPECT ICE TO ACCUMULATE ON ELEVATED SURFACES SUCH AS METAL OBJECTS...TREES...AND POWER LINES. ALSO...A FEW BRIDGES AND OVERPASSES WILL BECOME SLICK. AS THE EVENING PROGRESSES...MOST ROADS WILL BE SLIPPERY. LATE IN THE EVENING...EXPECT THE FREEZING RAIN TO SWITCH TO SLEET. PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME VERY SLICK AFTER DUSK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. WHP/MG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 753 PM EST SAT FEB 15 2003 VAZ011-014-017>020-022>024-034-035-045>047-WVZ044-045-160530- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM- CAMPBELL-CRAIG-FLOYD-GILES-GREENBRIER-MONROE-MONTGOMERY-ROANOKE- ROCKBRIDGE- INCLUDING THE CITIES OF...APPOMATTOX...BEDFORD...BLACKSBURG... CLIFTON FORGE...LEWISBURG...LEXINGTON...LYNCHBURG...PEARISBURG... SALEM 753 PM EST SAT FEB 15 2003 ...FREEZING RAIN CHANGING TO SLEET... SPOTTER REPORTS INDICATE THAT THE FREEZING RAIN REPORTED EARLIER OVER THE AREA IS NOW CHANGING TO SLEET. SLEET WILL CONTINUE TO BE THE PREDOMINANT TYPE OF PRECIPITATION FOR THE REMAINDER OF THE NIGHT. AS GROUND SURFACES COOL FROM THE ACCUMULATING SLEET... DRIVING WILL BECOME DIFFICULT...IF NOT DANGEROUS. IF TRAVEL IS NOT NECESSARY IT SHOULD BE AVOIDED. ANY POCKETS OF FREEZING RAIN WHICH REMAIN WILL CHANGE OVER TO SLEET BY 10 PM EST. PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME VERY SLICK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. VAZ010-012-013-015-016-032-033-043-044-058-059-WVZ042-043-160530- BLAND-CARROLL-CHARLOTTE-FRANKLIN-GRAYSON-HALIFAX-HENRY-MERCER- PATRICK-PITTSYLVANIA-PULASKI-SUMMERS-WYTHE- INCLUDING THE CITIES OF...BLUEFIELD...DANVILLE...GALAX... MARTINSVILLE...RADFORD...SOUTH BOSTON...WYTHEVILLE 753 PM EST SAT FEB 15 2003 ...RAIN CHANGING TO FREEZING RAIN... TEMPERATURES HAVE FALLEN BELOW FREEZING AT MOST LOCATIONS...AS COLDER AIR PUSHES IN FROM THE NORTH. RAIN WILL CHANGE OVER TO FREEZING RAIN AND GLAZE ELEVATED SURFACES...SUCH AS AUTOMOBILES...POWER LINES AND TREES. ROADS SHOULD REMAIN WET FOR AN HOUR OR TWO AFTER FREEZING RAIN BEGINS...BUT OVERPASSES AND BRIDGES MAY BECOME ICE COVERED SOONER. THE FREEZING RAIN WILL CHANGE OVER TO SLEET TOWARD MIDNIGHT...AND REMAIN THE PREDOMINANT PRECIPITATION TYPE FOR THE REMAINDER OF THE OVERNIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THROUGH SUNDAY NIGHT. NCZ001>006-018>020-VAZ007-009-160530- ALLEGHANY NC-ASHE-CASWELL-ROCKINGHAM-SMYTH-STOKES-SURRY-TAZEWELL- WATAUGA-WILKES-YADKIN- INCLUDING THE CITIES OF...BOONE...DOBSON...EDEN...SPARTA... TAZEWELL...WILKESBORO 753 PM EST SAT FEB 15 2003 ...FREEZING RAIN POISED ON THE DOORSTEP... FREEZING RAIN HAS ADVANCED SOUTH TO THE VIRGINIA / NORTH CAROLINA BORDER AS OF 7:30 PM EST. EXPECT THE FREEZING RAIN TO CONTINUE ADVANCING SOUTH...MOVING INTO THE NORTHERN TIER COUNTIES OF NORTH CAROLINA BETWEEN 8:00 PM AND MIDNIGHT. AFTER A 3 TO 4 HOUR PERIOD OF FREEZING RAIN...A CHANGEOVER TO SLEET SHOULD OCCUR. SLEET WILL CONTINUE WELL INTO SUNDAY. ICE ACCUMULATIONS OF A QUARTER INCH ARE POSSIBLE BEFORE THE CHANGEOVER TO SLEET OCCURS. TRAVEL WILL BECOME DANGEROUS LATER TONIGHT...AND SHOULD BE AVOIDED IF POSSIBLE. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH SUNDAY NIGHT. MG/WHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EST SAT FEB 15 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM RICHLANDS VA FLOODING
02/15/03 TAZEWELL SEVERAL STREETS IN TOWN
CLOSED DUE TO HIGH WATER.
NO EVACUATIONS.
0930 PM TAZEWELL VA FLOODING
02/15/03 TAZEWELL MINOR FLOOD PROBLEMS DUE
TO STANDING WATER.
REPORTED BY TAZEWELL
POLICE.
0930 PM WV FLOODING
02/15/03 MONROE WV DOT REPORTS ALL ROADS
STILL PASSABLE...SOME
HAVE STANDING WATER.VAZ011-014-017>020-022>024-034-035-045>047-WVZ044-045-161000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1007 PM EST SAT FEB 15 2003 ...FREEZING RAIN CHANGING TO SLEET... SLEET WILL CONTINUE TO BE THE PREDOMINANT TYPE OF PRECIPITATION FOR THE REMAINDER OF THE NIGHT...HOWEVER...POCKETS OF FREEZING RAIN ARE STILL BRING OBSERVED THROUGH THE AREA. AS GROUND SURFACES COOL FROM THE ACCUMULATING SLEET...DRIVING WILL BECOME DIFFICULT...IF NOT DANGEROUS. IF TRAVEL IS NOT NECESSARY IT SHOULD BE AVOIDED. ANY POCKETS OF FREEZING RAIN WHICH REMAIN WILL CHANGE OVER TO SLEET BY MIDNIGHT. PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME VERY SLICK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. RCS
VAZ010-012-013-015-016-032-033-043-044-058-059-WVZ042-043-161000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 PM EST SAT FEB 15 2003 ...RAIN CHANGING TO FREEZING RAIN AND SLEET... RAIN WILL CHANGE OVER TO FREEZING RAIN AND GLAZE ELEVATED SURFACES...SUCH AS AUTOMOBILES...POWER LINES AND TREES. ROADS SHOULD REMAIN WET FOR AN HOUR OR TWO AFTER FREEZING RAIN BEGINS...BUT OVERPASSES AND BRIDGES MAY BECOME ICE COVERED SOONER. THE FREEZING RAIN WILL CHANGE OVER TO SLEET AROUND MIDNIGHT...AND REMAIN THE PREDOMINANT PRECIPITATION TYPE FOR THE REMAINDER OF THE OVERNIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THROUGH SUNDAY NIGHT. RCS
NCZ001>006-018>020-VAZ007-009-161000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1010 PM EST SAT FEB 15 2003 ...RAIN CHANGING TO FREEZING RAIN AND SLEET... COLD ARCTIC AIR WILL SLOWLY MOVE THROUGH THE REGION TONIGHT. FREEZING RAIN WILL PERSIST THROUGH 1:00 AM...THEN CHANGEOVER TO SLEET. SLEET WILL CONTINUE WELL INTO SUNDAY. ICE ACCUMULATIONS OF A QUARTER INCH ARE POSSIBLE BEFORE THE CHANGEOVER TO SLEET OCCURS. TRAVEL WILL BECOME DANGEROUS LATER TONIGHT...AND SHOULD BE AVOIDED IF POSSIBLE. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH SUNDAY NIGHT. RCS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343281, 5343282.